de.mpg.escidoc.pubman.appbase.FacesBean
English
 
Help Guide Privacy Policy Disclaimer Contact us
  Advanced SearchBrowse

Item

ITEM ACTIONSEXPORT

Released

Journal Article

Gravitational radiation and the validity of the far-zone quadrupole formula in the Newtonian limit of general relativity

MPS-Authors
http://pubman.mpdl.mpg.de/cone/persons/resource/persons20673

Schutz,  Bernard F.
Astrophysical Relativity, AEI-Golm, MPI for Gravitational Physics, Max Planck Society;
External Organizations;

Locator
There are no locators available
Fulltext (public)

60307.pdf
(Publisher version), 2MB

Supplementary Material (public)
There is no public supplementary material available
Citation

Futamase, T., & Schutz, B. F. (1985). Gravitational radiation and the validity of the far-zone quadrupole formula in the Newtonian limit of general relativity. Physical Review D, 32(10), 2557-2565. doi:10.1103/PhysRevD.32.2557.


Cite as: http://hdl.handle.net/11858/00-001M-0000-0013-7427-3
Abstract
We examine the gravitational radiation emitted by a sequence of spacetimes whose near-zone Newtonian limit we have previously studied. The spacetimes are defined by initial data which scale in a Newtonian fashion: the density as ε2, velocity as ε, pressure as ε4, where ε is the sequence parameter. We asymptotically approximate the metric at an event which, as ε→0, remains a fixed number of gravitational wavelengths distant from the system and a fixed number of wave periods to the future of the initial hypersurface. We show that the radiation behaves like that of linearized theory in a Minkowski spacetime, since the mass of the metric vanishes as ε→0. We call this Minkowskian far-zone limiting manifold FM; it is a boundary of the sequence of spacetimes, in which the radiation carries an energy flux given asymptotically by the usual far-zone quadrupole formula (the Landau-Lifshitz formula), as measured both by the Isaacson average stress-energy tensor in FM or by the Bondi flux on IFM+. This proves that the quadrupole formula is an asymptotic approximation to general relativity. We study the relation between Iε+, the sequence of null infinities of the individual manifolds, and IFM+; and we examine the gauge-invariance of FM under certain gauge transformations. We also discuss the relation of this calculation with similar ones in the frame-work of matched asymptotic expansions and others based on the characteristic initial-value problem.